Winter Storm, Gogebic
- When
- March 13, 6:00 AM CST to March 14, 9:00 AM CST
- Where
- Gogebic forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
A low pressure system developing over the central Plains deepened rapidly as it moved across eastern Upper Michigan on the evening of the 13th. As a result of this strong storm, intense convective snow and blizzard conditions enveloped much of west and north central Upper Michigan on the 13th and 14th.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
A low pressure system developing over the central Plains deepened rapidly as it moved across eastern Upper Michigan on the evening of the 13th. As a result of this strong storm, intense convective snow and blizzard conditions enveloped much of west and north central Upper Michigan on the 13th and 14th. Higher terrain locations in Gogebic, Ontonagon, Houghton, Keweenaw, Baraga and Marquette counties generally received one to two feet of snow in a 24-hour period. The greatest storm total accumulations included 33 inches in Rockland, 32 inches in Painesdale and 21 inches at the National Weather Service in Marquette. Embedded thunderstorms associated with the storm initially resulted in snowfall rates of one to two inches per hour at some locations on the 13th. Heavy sleet accumulations also occurred at Iron Mountain (one half-inch) and Two Heart in Luce County (one inch). The heavy wintry mix and blizzard conditions caused some road closures, numerous motor vehicle accidents and closed schools area wide, including Northern Michigan University in Marquette and Finlandia College in Houghton. Blizzard conditions resulted in plows being pulled off Highway 41 from Calumet to Mohawk during the evening of the 13th and early morning of the 14th. Power outages also occurred from strong winds downing trees on power lines. The county sheriff reported that the storm cancelled all activities across Ontonagon County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 13, 4:15 AM CST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 515 AM EST MON MAR 13 2006 .DISCUSSION... UPPER AIR PATTERN CONSISTS OF A 500 MB DEEP TROUGH ACROSS THE WESTERN U.S. AND RIDGING ACROSS THE ERN HALF OF THE U.S. THERE IS A STRONG SHORTWAVE ACROSS THE CENTRAL PLAINS AND THIS COMBINED WITH SHORTWAVES ACROSS THE CORNBELT AND ASSOCIATED CONVECTION WITH IT WILL AFFECT THE WEATHER TODAY AND GIVE THE AREA A MAJOR WINTER STORM. CONVECTION APPEARS TO HAVE TAKEN A TOLL ON THE AREA OF SNOWFALL THIS PAST EVENING AND OVERNIGHT AS LLJ ON SLATER IA PROFILER WITH 45 KT AT 22Z/12 AND NOW 5 KT AT 03Z/13 AND THIS CONVECTION ACROSS MISSOURI HAS ROBBED THE AREA OF MOISTURE OVERNIGHT AND THIS TELLS THE WHOLE STORY OF WHY WE DID NOT SEE MUCH SNOW LAST NIGHT FOR THE CWA. NAM FORMS A CLOSED 500 MB LOW WITH THIS A TROUGH ACROSS NEBRASKA EARLY THIS MORNING AND TAKES THE LOW AND ASSOCIATED TROUGH EAST TO THE ERN U.P. BY 00Z TONIGHT AND TO WRN QUEBEC BY 12Z TUE. SFC LOW NEAR KMCI PROGGED TO BE NEAR THE QUAD CITIES AT 12Z THIS MORNING AND THEN TRACKS TO THE STRAIT OF MACKINAC 00Z TUE AND TO WRN QUEBEC 12Z TUE ACCORDING TO THE NAM. GFS TRACK IS SIMILAR...BUT SLIGHTLY FURTHER EAST. NAM SHOWING STRONG 850-500 MB Q-VECTOR CONVERGENCE MOVING ACROSS THE CWA TODAY WITH DEEP MOISTURE AVAILABLE AND THE Q-VECTOR CONVERGENCE MOVES OUT TONIGHT. BY THAT TIME...THE CWA IS IN THE WRAPAROUND PART OF THE STORM. STRONG ISENTROPIC LIFT ON THE NAM FROM I280K-I295K REMAINS OVER THE CWA THROUGH 18Z AND THEN THE LIFT STARTS TO MOVE OUT...BUT DEEP MOISTURE REMAINS IN THE WRAPAROUND PART OF THE STORM. GFS SHOWS THE SAME THING ON ITS I280K-I290K ISENTROPIC SURFACES WITH STRONG LIFT AND PLENTY OF MOISTURE THROUGH 18Z...THEN LIFT STARTS TO MOVE OUT BY 00Z. GFS ALSO KEEPS STRONG 850-500 MB Q-VECTOR CONVERGENCE IN THE CWA THROUGH 00Z TONIGHT AND IS A LITTLE SLOWER TO MOVE IT OUT LINGERING WEAK Q-VECTOR CONVERGENCE ACROSS THE ERN HALF OF THE CWA THROUGH 06Z TONIGHT. BOTH THE GFS AND NAM SHOW THE 500 MB LOW DEEPENING RAPIDLY AS IT COMES ACROSS THE AREA TODAY THROUGH TONIGHT AND THIS WILL COME INTO PLAY WITH DEFORMATION ZONE ACROSS THE AREA HELPING TO BRING HEAVY SNOW TO THE AREA TODAY. POSSIBILITY OF THUNDERSNOW IS STILL THERE EVEN THOUGH BOTH THE GFS AND NAM KEEP UNSTABLE AIR TO THE SOUTH AND EAST OF THE CWA. BASED ON DEEPENING SYSTEM...THINK DYNAMICS WILL STILL BE ABLE TO SUPPORT SOME THUNDER...SO WILL KEEP MENTION IN THE FORECAST FOR THIS. WILL USE A COMBINATION OF THE GFS AND NAM FOR THIS FORECAST. WARNINGS THAT WE HAD GOING STILL LOOK GOOD AND WILL NOT DROP ANY AT THIS TIME AS IT LOOKS LIKE THE DEFORMATION ZONE OF THE UPPER LEVEL SYSTEM WILL HIT OUR AREA HARD. SNOW HAS FINALLY STARTED TO BREAK BACK OUT ACROSS WRN IA AND SOUTHERN MN AND THERE IS SOME RAIN IN SOUTHERN WI WITH SOME CONVECTION. THIS SHOULD QUICKLY HEAD NORTHEAST AND MOVE INTO THE CWA AFTER 7 AM THIS MORNING...SO THE BRIEF BREAK IN PCPN THAT OCCURRED WILL NOT LAST LONG. THE SNOW SHOULD THEN BECOME HEAVIER DURING THE MORNING AND MOST PLACES BY THE END OF THE DAY WILL SEE AMOUNTS FROM 8-12 INCHES WITH A FEW SPOTS SEEING UP TO 15 INCHES WITH SOME LOCAL LAKE SUPERIOR ENHANCEMENT. NEAR THE LAKE MICHIGAN AND BAYS OF GREEN BAY AND IN THE ERN CWA...THERE WILL BE SOME MIXED PCPN AND DUE TO THE STRENGTHENING SYSTEM AND WARM AIR NOT FAR AWAY...IT IS ALMOST IMPOSSIBLE TO PICK OUT WHERE THE RAIN/SNOW/SLEET LINE SETS UP...SO WILL GO WITH A MIX FOR NOW TO COVER ALL POSSIBILITIES. THIS WILL EAT INTO THE SNOW ACCUMULATIONS. COLD AIR SHOULD BE COMING IN LATE IN THE AFTERNOON AND THIS SHOULD BEGIN TO SWITCH THE MIXED PCPN BACK OVER TO ALL SNOW ALONG THE BAY OF GREEN BAY AND MOST PLACES IN THE ERN CWA BY THEN. WILL NEED HEADLINES TONIGHT TO FOR LAKE EFFECT AND ENHANCEMENT ON THE BACKSIDE OF THIS STORM AS 850 MB TEMPERATURES DROP BELOW -12C WHICH IS ENOUGH FOR A LAKE EFFECT SNOW WITH LAKE SUPERIOR BEING AT 1C TO 2C. DECIDED THE EASIEST WAY TO DO THIS WAS NOT TO ISSUE HEADLINES AT THIS TIME TO MAKE THE JOB EASIER FOR THE NEXT SHIFT TO HANDLE IN CASE THE WARNINGS HAVE VERIFIED AND THEY WANT TO EXTEND THE WARNINGS INTO THIS EVENING OR OVERNIGHT OR IF THEY WANT TO ISSUE ADVISORIES...THEY STILL CAN AND THERE WILL BE NO PENALTIES FOR EITHER ACTION. ANOTHER ISSUE IS IF THERE WERE TWO WARNINGS OUT AT THE SAME TIME...THE PUBLIC COULD BECOME CONFUSED WITH THE SECOND ONE AS WOULD HAVE WINTER STORM WARNING FOR TODAY AND THEN LAKE EFFECT SNOW WARNING FOR TONIGHT. IT WOULD BE HARD TO TELL THE DIFFERENCE BETWEEN THE TWO WARNINGS UNLESS YOU WERE A METEOROLOGIST. THE OTHER THING IS IF YOU LOOK AT MY SNOW GRIDS...I GET A FEW WARNING CRITERIA FOR 24 HOURS FOR SNOWFALL IN A FEW PLACES...BUT NOT FOR 12 HOURS...SO FIGURED BEST COURSE IS RATHER THAN COMPLICATE THINGS FOR THE DAYSHIFT...WILL LET THEM DECIDE WHAT THEY WANT TO DO AS THERE COULD BE A FEW WARNINGS OR LONG LIVED ADVISORIES THAT WILL PROBABLY NEED TO BE ISSUED FOR TONIGHT. THE LAKE EFFECT LOOKS TO LAST FOR QUITE A WHILE...AT LEAST THROUGH WEDNESDAY. OVERALL...CONCENTRATED ON THE MAIN EVENT WHICH WILL BE TODAY AND FOCUSED MOST OF THE EFFORT ON THIS SINCE THERE WILL BE HEAVY SNOW AND IT WILL COME DOWN AT SNOWFALL RATES UP TO 2 INCHES AN HOUR OR SO FOR SEVERAL HOURS AND THE WHOLE CWA COULD GET A LOT OF SNOW IN A SHORT PERIOD OF TIME. DID NOT MAKE TOO MANY CHANGES TO THE GOING FORECAST OTHERWISE FOR TEMPERATURES OR WEATHER AS WHAT WAS FORECASTED SEEMED REASONABLE. && .MQT WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING TODAY MIZ001>007-009>014-084-085. GALE WARNING LAKE SUPERIOR. && MICHELS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 546 AM EST MON MAR 13 2006 MIZ001>007-009>014-084-085-141100- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE- GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT- SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT- 446 AM CST MON MAR 13 2006 /546 AM EST MON MAR 13 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SNOW WILL DEVELOP EARLY THIS MORNING AND BECOME HEAVY AT TIMES WITH SNOWFALL RATES OF ONE TO TWO INCHES AN HOUR EXPECTED BY LATE MORNING. SNOWFALL ACCUMULATIONS RANGING FROM 4 TO 12 INCHES ARE EXPECTED TODAY WITH THE LEAST AMOUNTS SOUTH OF A POWERS TO PERKINS TO GERMFASK TO NEWBERRY LINE. LOCAL AMOUNTS IN THE HURON MOUNTAINS AND IN THE HIGHER TERRAIN NEAR LAKE SUPERIOR MAY EXCEED A FOOT OF SNOW TODAY. LOOK FOR THE SNOW TO MIX WITH OR CHANGE TO SLEET AND RAIN FOR AT LEAST A TIME TODAY SOUTH OF AN IRON MOUNTAIN TO SHINGLETON TO DEER PARK LINE. ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY. SNOWFALL RATES UNDER ANY THUNDERSTORM MAY REACH 3 INCHES AN HOUR. SEE THE LATEST WINTER WEATHER STATEMENT FOR COMPLETE DETAILS. SNOW SHOWERS WILL CONTINUE TONIGHT...MAINLY NEAR LAKE SUPERIOR WITH UP TO 7 INCHES OF SNOW POSSIBLE IN THE HIGHER TERRAIN AREAS FAVORED BY A NORTHWEST OR NORTH WIND. WINDS GUSTING TO 35 MPH WILL CAUSE BLOWING SNOW...ESPECIALLY OVER OPEN AREAS NEAR LAKE SUPERIOR EXPOSED TO THE NORTHWEST OR NORTH WIND. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SNOW SHOWERS WILL CONTINUE TUESDAY INTO TUESDAY NIGHT...MAINLY NEAR LAKE SUPERIOR. ADDITIONAL SIGNIFICANT SNOW ACCUMULATIONS ARE POSSIBLE OVER THE LAKE EFFECT SNOW BELTS FAVORED BY A NORTHWEST WIND...ESPECIALLY EAST OF MARQUETTE. WINDS GUSTING TO 35 MPH WILL CAUSE BLOWING SNOW...ESPECIALLY OVER OPEN AREAS NEAR LAKE SUPERIOR EXPOSED TO THE NORTHWEST WIND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED. LMZ221-248-262-LSZ221-241>248-263-264-141100- BAY OF GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- LAKE MICHIGAN...FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE...SOUTHEASTWARD BEYOND 5 NM OFF SHORE TO THE MID- LINE OF THE LAKE- KEWEENAW BAY AND HURON BAY FROM LOWER ENTRANCE LIGHT TO PORTAGE LAKE TO HURON ISLANDS MI-SAXON HARBOR WI TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO MANITOU ISLAND MI- MANITOU ISLAND TO LOWER ENTRANCE OF PORTAGE CANAL MI- HURON ISLANDS TO MARQUETTE MI-MARQUETTE TO MUNISING MI- MUNISING TO GRAND MARAIS MI-GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR, EAST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE, MN, TO A LINE NORTHWARD FROM MANITOU IS. MI, BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER- LAKE SUPERIOR, EAST OF A LINE FROM MANITOU IS. MI NORTHWARD BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER, EXCLUDING WHITEFISH BAY- 546 AM EST MON MAR 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...NORTHERN LAKE MICHIGAN...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT NORTH GALES ARE EXPECTED ON ALL OF LAKE SUPERIOR THIS AFTERNOON THROUGH MIDNIGHT TONIGHT...AND OVER THE EAST HALF OF LAKE SUPERIOR AFTER MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NORTHWEST GALES ARE EXPECTED ON THE EASTERN HALF OF LAKE SUPERIOR THROUGH TUESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MICHELS
The national radar mosaic for the moment the first event began.
10 winter storm, 5 blizzard, 1 sleet. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5496106, 5496107, 5496115, 5496118, 5496109, 5496111, 5496112, 5496114, 5496116, 5494622, 5494623, 5496108, 5496110, 5496113, 5496117, 5494621.